Michigan, 2010Hail in Michigan, June 22, 2010
June 22, 2010 · NWS MQT · 2 events in 2 counties and zones
An upper disturbance moving through a moist and unstable airmass touched off strong thunderstorms over portions of Gogebic and Ontonagon counties on the evening of the 22nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper disturbance moving through a moist and unstable airmass touched off strong thunderstorms over portions of Gogebic and Ontonagon counties on the evening of the 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 22, 2:34 PM CST, 4 hours 28 minutes earlier.
Area forecast discussion, Jun 22, 2:34 PM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
434 PM EDT TUE JUN 22 2010
.SYNOPSIS...
WV IMAGERY AND RUC ANALYSIS INDICATED SW FLOW FROM THE SRN/CNTRL
ROCKIES TO THE UPPER MS VALLEY AND WRN LAKES ATOP A BROAD RIDGE OVER
THE SRN AND SE CONUS. ONE UPSTREAM SHORTWAVE TROUGH FROM WRN ONTARIO
INTO FAR NRN MN SUPPORTED MAINLY JUST MI CLOUDS NW OF LAKE SUPERIOR
AND AND ISOLATED TSTM JUST NW OF KINL. AT THE SFC...A WEAK
TROUGH/FRONT ALSO EXTENDED THROUGH N CNTRL INTO SW MN. THE MAIN
FRONTAL BOUNDARY STRETCHED THOUGH NRN KS AND NRN MO FROM LOW PRES
OVER SE CO. VIS LOOP SHOWED CLOUDS THINNING OUT FROM WEST TO EAST
ACROSS THE CWA. MORE PROMINENT CU WERE DEVELOPING OVER THE ERN CWA
WHERE LAKE BREEZES WERE CONVERGING.
&&
.SHORT TERM...TONIGHT AND WEDNESDAY
THE TAIL OF THE WRN ONTARIO SHORTWAVE AND SFC TROF MAY SUPPORT
DEVELOPMENT OF SOME SCT SHRA OR ISOLD TSRA INTO WRN LAKE SUPERIOR
AND W UPPER MI TONIGHT. HOWEVER...THE MAIN CONVECTIVE ACTIVITY IS
EXPECTED TO REMAIN WELL TO THE SOUTH ALONG THE 850 MB FRONT...PER
NAM AND AND ECMWF. LARGE CONVECTIVE CLUSTERS OR AN MCS INTO WRN MN
AN SRN WI WILL INTERRUPT MOISTURE INFLOW TO THE NORTH AND LIMIT
RAINFALL POTENTIAL OVER UPPER MI. SO...ONLY CHANCE POPS WERE
INCLUDED OVER MOST OF THE AREA...WITH THE BEST CHANCE OVER THE SOUTH.
MUCAPE VALUES TO AROUN 1K J/KG COULD STILL SUPPORT SOME STRONGER
ISOL TSTMS BY WED AFTERNOON AFTER THE EFFECTS OF THE CONVECTION TO
THE SOUTH MOVE FARTHER AWAY FROM THE REGION. WITH CLEAR SKIES AND
LIGHT WINDS...PATCHY FOG SHOULD ALSO DEVELOP UNTIL THICKER CLOUDS
ARRIVE LATE.
.LONG TERM /WEDNESDAY NIGHT ONWARD/...
WEDNESDAY NIGHT THROUGH FRIDAY MORNING...S/W WILL BE EXITING THE FA
TO THE EAST WED NIGHT. LINGERED LOW CHC POPS THROUGH 06Z AND WENT
DRY THEREAFTER. LARGE SCALE DRYING TAKES OVER THURSDAY THROUGH
FRIDAY MORNING AS 500MB HEIGHTS RISE THROUGHOUT THE DAY ON THURSDAY.
EXPECT A SUNNY DAY ON THURSDAY PER 850-500MB RH PROGS. OVERALL
AIRMASS COOLS TOO...HOWEVER WITH GOOD MIXING UNDER SUNNY
SKIES...EXPECT HIGHS TO STILL REACH INTO THE MID 70S.
FRIDAY AFTERNOON THROUGH SUNDAY NIGHT...FRIDAY AFTERNOON MARKS THE
BEGINNING AN ACTIVE STRETCH OF WEATHER WITH PRECIPITATION CHANCES
EACH DAY. LEFT THE FORECAST DURING THIS TIME RATHER BROAD BRUSHED
SINCE GUIDANCE HAS NOT REACHED MUCH COMPROMISE ON PRECIPITATION
TIMING. RIGHT NOW IT APPEARS THE BEST OPPORTUNITIES FOR RAIN WILL BE
FRIDAY NIGHT INTO SATURDAY AS THE SFC WARM FRONT PUSHES NORTH IN THE
CWA AND A MID LEVEL S/W MOVES ALONG THIS WAVE. THIS PERIOD IS
ALSO WHEN THE DEEPER MOISTURE/STRONGEST FORCING PER 700-500MB DIVQ
FIELDS PUSHES THROUGH UPPER MICHIGAN. A SECOND IMPULSE SLIDES
THROUGH SATURDAY NIGHT...HOWEVER IT REMAINS TO BE SEEN IF IT WILL
REMAIN SOUTH OF OUR AREA. RELIED HEAVILY ON THE 00Z/22 ECMWF FOR
THIS FORECAST AND HAD TO THROW OUT THE 12Z GFS DUE TO CONVECTIVE
FEEDBACK ISSUES.
MONDAY AND TUESDAY...QUIET WEATHER LOOKS TO RETURN AS HIGH AMPLITUDE
RIDGING TAKES OVER THE PLAINS...ALLOWING SFC RIDGING TO DOMINATE THE
UPPER GREAT LAKES.
&&
.AVIATION /FOR THE 18Z TAF ISSUANCE/...
EXPECT AFTERNOON HEATING TO EVENTUALLY PROVIDE ENOUGH MIXING FOR
LOWER CIG TO LIFT/DISSIPATE AT KCMX. LIGHT WINDS AND LINGERING
ABUNDANT LOW LEVEL MOISTURE SHOULD ALLOW FOG/ST TO REDEVELOP.
SHRA/TSRA ASSOCIATED WITH A SHRTWV TROUGH ARE EXPECTED TO STAY
MAINLY SOUTH OF THE TAF SITES. ANY MORNING FOG/ST SHOULD AGAIN BURN
OFF BY MID TO LATE MORNING.
&&
.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...
ISSUED DENSE FOG ADVY FOR MUCH OF THE W HALF OF LK SUP FOR TONIGHT GIVEN
HI SFC DWPTS AND LGT WINDS OVER CHILLY LK WATERS AS WELL AS SFC AND
SHIP OBS INDICATING VERY LO VSBY. THE FOG WILL NOT TOTALLY CLEAR
UNTIL A LO PRES TROF PASSES ON WED AND DRIER AIR MOVES OVER LK SUP.
OTRW...EXPECT WINDS AOB 20 KTS THRU THIS FCST PERIOD WITH RELATIVELY
WEAK PRES GRADIENT AND HI STABILITY OVER THE CHILLY LAKE WATERS.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
DENSE FOG ADVISORY UNTIL 8 AM EDT /7 AM CDT/ WEDNESDAY FOR
LSZ162-240>244-263-264.
LAKE MICHIGAN...
NONE.
&&
SYNOPSIS/SHORT TERM...JLB
LONG TERM...PEARSON
AVIATION...JLB
MARINE...JLBHazardous weather outlook, Jun 22, 2:06 PM CST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
406 PM EDT TUE JUN 22 2010
MIZ001>007-009>014-084-085-232015-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
406 PM EDT TUE JUN 22 2010 /306 PM CDT TUE JUN 22 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH WEDNESDAY EVENING AND
AGAIN ON FRIDAY AFTERNOON THROUGH SUNDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
LSZ162-240>251-263>267-232015-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
406 PM EDT TUE JUN 22 2010 /306 PM CDT TUE JUN 22 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
AREA OF DENSE FOG WILL CONTINUE ACROSS THE WEST HALF OF LAKE
SUPERIOR. THUNDERSTORMS ARE POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH WEDNESDAY EVENING AND
AGAIN ON FRIDAY AFTERNOON THROUGH SUNDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
LMZ221-248-250-232015-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
406 PM EDT TUE JUN 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH WEDNESDAY EVENING AND
AGAIN ON FRIDAY AFTERNOON THROUGH SUNDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
PEARSON
In the hours before
Local storm report, Jun 22, 7:02 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
902 PM EDT TUE JUN 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM HAIL IRONWOOD 46.45N 90.15W
06/22/2010 E0.75 INCH GOGEBIC MI TRAINED SPOTTER
&&
JMWIXHail, Gogebic
- When
- June 22, 7:02 PM CST to 7:04 PM CST
- Where
- Gogebic County, 1.38 mi N of Hurley
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.450, -90.150
A 53-mph wind gust was measured by the observer twenty minutes prior to the start of the hail.
Hail, Ontonagon
- When
- June 22, 8:20 PM EST to 8:30 PM EST
- Where
- Ontonagon County, 1.68 mi NE of Merriweather
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.590, -89.610
Hail lasted around ten minutes.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, June 22 to 24, 2010$1.9 million · EF1 · 47 events
- Heat in Arkansas, June 22, 20101 death · 1 event
- Rip Current in New York, June 22, 20101 death · 1 event
- Flash Flooding and Flooding in Indiana, June 22 to 23, 2010$3.5 million · 1 in hail · 20 events
- Flooding in Iowa, June 22 to 30, 2010$3.5 million · 8 events
- Tornado and Hail in Wyoming, June 22, 2010$405,000 · EF0 · 22 events
- Flooding in Illinois, June 22 to 26, 2010$500,000 · 2 events
- Tornado in Pennsylvania, June 22, 2010$100,000 · EF1 · 1 event
- Flood in Illinois, June 22 to 28, 2010$250,000 · 1 event
- Flood in Iowa, June 22, 2010$250,000 · 1 event
- Flood in Missouri, June 22, 2010$250,000 · 1 event
- Flood in Illinois, June 22 to 28, 2010$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244861, 244873.